Q:

What happens to your body when you overdose?

A:

Quick Answer

A number of negative mental and physical reactions happen to the body as a result of a drug overdose. Symptoms often associated with a drug overdose include agitation, breathing difficulties, drowsiness, hallucinations, paranoia, nausea, tremors and convulsions, notes MedlinePlus. The type of symptoms experienced depends on the drug taken.

Continue Reading
What happens to your body when you overdose?
Credit: Nico de Pasquale Moment Getty Images

Full Answer

Legal and illegal drugs can be abused, and abuse sometimes leads to overdosing. Drugs classified as narcotics can slow down a person's breathing to the point of unconsciousness, according to MedlinePlus. Drugs that are stimulants increase the heart rate and make some people overly excited. Abusing hallucinogenic drugs such as LCD or PCP can cause users to react with extreme paranoia, experience hallucinations and behave in a dangerous fashion.

It is possible to overdose on any type of drug, including common medications like aspirin. Too much aspirin in the system can cause nausea, stomach pain, vomiting, fever, fatigue, confusion and rapid heartbeat, according to MedlinePlus. A large overdose of aspirin can lead to coma.

People addicted to heroin are at a high risk of experiencing an overdose, according to CNN. Overdosing on heroin can cause users to fall asleep and never wake up. Death occurs from the body forgetting to breathe when asleep or because of heart failure.

Learn more about Conditions & Diseases

Related Questions

Explore